February  2014, 34(2): 599-611. doi: 10.3934/dcds.2014.34.599

Dynamics of random selfmaps of surfaces with boundary

1. 

Dept. of Mathematics, Kyungsung University, Busan 608-736, South Korea

2. 

Dept. of Mathematics and Computer Science, Fairfield University, Fairfield CT, 06824, United States

Received  July 2011 Revised  April 2013 Published  August 2013

We use Wagner's algorithm to estimate the number of periodic points of certain selfmaps on compact surfaces with boundary. When counting according to homotopy classes, we can use the asymptotic density to measure the size of sets of selfmaps. In this sense, we show that ``almost all'' such selfmaps have periodic points of every period, and that in fact the number of periodic points of period $n$ grows exponentially in $n$. We further discuss this exponential growth rate and the topological and fundamental-group entropies of these maps.
    Since our approach is via the Nielsen number, which is homotopy and homotopy-type invariant, our results hold for selfmaps of any space which has the homotopy type of a compact surface with boundary.
Citation: Seung Won Kim, P. Christopher Staecker. Dynamics of random selfmaps of surfaces with boundary. Discrete & Continuous Dynamical Systems - A, 2014, 34 (2) : 599-611. doi: 10.3934/dcds.2014.34.599
References:
[1]

G. Arzhantseva and A. Ol'shanskiĭ, Generality of the class of groups in which subgroups with a lesser number of generators are free,, Mathematical Notes, 59 (1996), 350. doi: 10.1007/BF02308683. Google Scholar

[2]

E. Fadell and S. Husseini, The Nielsen number on surfaces,, in, 21 (1983), 59. doi: 10.1090/conm/021/729505. Google Scholar

[3]

E. Hart, P. Heath and E. Keppelmann, Algorithms for Nielsen type periodic numbers of maps with remnant on surfaces with boundary and on bouquets of circles. I,, Fundamenta Mathematicae, 200 (2008), 101. doi: 10.4064/fm200-2-1. Google Scholar

[4]

E. Hart, P. Heath and E. Keppelmann, An algorithm for Nielsen type periodic numbers of maps with remnant on surfaces with boundary and on bouquets of circles. II,, in preparation., (). Google Scholar

[5]

B. Jiang, "Lectures on Nielsen Fixed Point Theory,", Contemporary Mathematics, 14 (1983). Google Scholar

[6]

B. Jiang, Estimation of the number of periodic orbits,, Pacific Journal of Mathematics, 172 (1996), 151. Google Scholar

[7]

A. Katok and B. Hasselblatt, "Introduction to the Modern Theory of Dynamical Systems,", Encyclopedia of Mathematics and its Applications, 54 (1995). Google Scholar

[8]

R. Lyndon and P. Schupp, "Combinatorial Group Theory,", Ergebnisse der Mathematik und ihrer Grenzgebiete, (1977). Google Scholar

[9]

P. C. Staecker, Typical elements in free groups are in different doubly-twisted conjugacy classes,, Topology and its Applications, 157 (2010), 1736. doi: 10.1016/j.topol.2010.02.017. Google Scholar

[10]

J. Wagner, An algorithm for calculating the Nielsen number on surfaces with boundary,, Transactions of the American Mathematical Society, 351 (1999), 41. doi: 10.1090/S0002-9947-99-01827-9. Google Scholar

show all references

References:
[1]

G. Arzhantseva and A. Ol'shanskiĭ, Generality of the class of groups in which subgroups with a lesser number of generators are free,, Mathematical Notes, 59 (1996), 350. doi: 10.1007/BF02308683. Google Scholar

[2]

E. Fadell and S. Husseini, The Nielsen number on surfaces,, in, 21 (1983), 59. doi: 10.1090/conm/021/729505. Google Scholar

[3]

E. Hart, P. Heath and E. Keppelmann, Algorithms for Nielsen type periodic numbers of maps with remnant on surfaces with boundary and on bouquets of circles. I,, Fundamenta Mathematicae, 200 (2008), 101. doi: 10.4064/fm200-2-1. Google Scholar

[4]

E. Hart, P. Heath and E. Keppelmann, An algorithm for Nielsen type periodic numbers of maps with remnant on surfaces with boundary and on bouquets of circles. II,, in preparation., (). Google Scholar

[5]

B. Jiang, "Lectures on Nielsen Fixed Point Theory,", Contemporary Mathematics, 14 (1983). Google Scholar

[6]

B. Jiang, Estimation of the number of periodic orbits,, Pacific Journal of Mathematics, 172 (1996), 151. Google Scholar

[7]

A. Katok and B. Hasselblatt, "Introduction to the Modern Theory of Dynamical Systems,", Encyclopedia of Mathematics and its Applications, 54 (1995). Google Scholar

[8]

R. Lyndon and P. Schupp, "Combinatorial Group Theory,", Ergebnisse der Mathematik und ihrer Grenzgebiete, (1977). Google Scholar

[9]

P. C. Staecker, Typical elements in free groups are in different doubly-twisted conjugacy classes,, Topology and its Applications, 157 (2010), 1736. doi: 10.1016/j.topol.2010.02.017. Google Scholar

[10]

J. Wagner, An algorithm for calculating the Nielsen number on surfaces with boundary,, Transactions of the American Mathematical Society, 351 (1999), 41. doi: 10.1090/S0002-9947-99-01827-9. Google Scholar

[1]

Richard Miles, Thomas Ward. Directional uniformities, periodic points, and entropy. Discrete & Continuous Dynamical Systems - B, 2015, 20 (10) : 3525-3545. doi: 10.3934/dcdsb.2015.20.3525

[2]

C. Morales. On spiral periodic points and saddles for surface diffeomorphisms. Discrete & Continuous Dynamical Systems - A, 2011, 29 (3) : 1191-1195. doi: 10.3934/dcds.2011.29.1191

[3]

Enrique R. Pujals, Federico Rodriguez Hertz. Critical points for surface diffeomorphisms. Journal of Modern Dynamics, 2007, 1 (4) : 615-648. doi: 10.3934/jmd.2007.1.615

[4]

Dubi Kelmer. Approximation of points in the plane by generic lattice orbits. Journal of Modern Dynamics, 2017, 11: 143-153. doi: 10.3934/jmd.2017007

[5]

Jon Chaika, Alex Eskin. Every flat surface is Birkhoff and Oseledets generic in almost every direction. Journal of Modern Dynamics, 2015, 9: 1-23. doi: 10.3934/jmd.2015.9.1

[6]

K. H. Kim, F. W. Roush and J. B. Wagoner. Inert actions on periodic points. Electronic Research Announcements, 1997, 3: 55-62.

[7]

Charles Pugh, Michael Shub. Periodic points on the $2$-sphere. Discrete & Continuous Dynamical Systems - A, 2014, 34 (3) : 1171-1182. doi: 10.3934/dcds.2014.34.1171

[8]

Aihua Fan, Lingmin Liao, Jacques Peyrière. Generic points in systems of specification and Banach valued Birkhoff ergodic average. Discrete & Continuous Dynamical Systems - A, 2008, 21 (4) : 1103-1128. doi: 10.3934/dcds.2008.21.1103

[9]

Thomas Dauer, Marlies Gerber. Generic absence of finite blocking for interior points of Birkhoff billiards. Discrete & Continuous Dynamical Systems - A, 2016, 36 (9) : 4871-4893. doi: 10.3934/dcds.2016010

[10]

Massimo Tarallo, Zhe Zhou. Limit periodic upper and lower solutions in a generic sense. Discrete & Continuous Dynamical Systems - A, 2018, 38 (1) : 293-309. doi: 10.3934/dcds.2018014

[11]

Viktor L. Ginzburg, Başak Z. Gürel. On the generic existence of periodic orbits in Hamiltonian dynamics. Journal of Modern Dynamics, 2009, 3 (4) : 595-610. doi: 10.3934/jmd.2009.3.595

[12]

Piotr Oprocha, Paweł Potorski. Topological mixing, knot points and bounds of topological entropy. Discrete & Continuous Dynamical Systems - B, 2015, 20 (10) : 3547-3564. doi: 10.3934/dcdsb.2015.20.3547

[13]

John Erik Fornæss. Periodic points of holomorphic twist maps. Discrete & Continuous Dynamical Systems - A, 2005, 13 (4) : 1047-1056. doi: 10.3934/dcds.2005.13.1047

[14]

Anna Gierzkiewicz, Klaudiusz Wójcik. Lefschetz sequences and detecting periodic points. Discrete & Continuous Dynamical Systems - A, 2012, 32 (1) : 81-100. doi: 10.3934/dcds.2012.32.81

[15]

Rich Stankewitz. Density of repelling fixed points in the Julia set of a rational or entire semigroup, II. Discrete & Continuous Dynamical Systems - A, 2012, 32 (7) : 2583-2589. doi: 10.3934/dcds.2012.32.2583

[16]

Dino Festi, Alice Garbagnati, Bert Van Geemen, Ronald Van Luijk. The Cayley-Oguiso automorphism of positive entropy on a K3 surface. Journal of Modern Dynamics, 2013, 7 (1) : 75-97. doi: 10.3934/jmd.2013.7.75

[17]

Katayun Barmak, Eva Eggeling, Maria Emelianenko, Yekaterina Epshteyn, David Kinderlehrer, Richard Sharp, Shlomo Ta'asan. An entropy based theory of the grain boundary character distribution. Discrete & Continuous Dynamical Systems - A, 2011, 30 (2) : 427-454. doi: 10.3934/dcds.2011.30.427

[18]

Juan Campos, Rafael Ortega. Location of fixed points and periodic solutions in the plane. Discrete & Continuous Dynamical Systems - B, 2008, 9 (3&4, May) : 517-523. doi: 10.3934/dcdsb.2008.9.517

[19]

Wenxiang Sun, Yun Yang. Hyperbolic periodic points for chain hyperbolic homoclinic classes. Discrete & Continuous Dynamical Systems - A, 2016, 36 (7) : 3911-3925. doi: 10.3934/dcds.2016.36.3911

[20]

Grzegorz Graff, Michał Misiurewicz, Piotr Nowak-Przygodzki. Periodic points of latitudinal maps of the $m$-dimensional sphere. Discrete & Continuous Dynamical Systems - A, 2016, 36 (11) : 6187-6199. doi: 10.3934/dcds.2016070

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (6)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]